Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 77, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 7:01 PM CDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 7:01 PM CDT (00:01 UTC)
- Expired
- Jun 14, 2008, 8:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grand Forks County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 150002 RRA SVRFGF NDC035-063-071-099-150100- /O.NEW.KFGF.SV.W.0077.080615T0001Z-080615T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 701 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA... EASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... WESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 800 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF HAMPDEN TO NEAR CRARY...MOVING TO THE NORTHEAST AT 32 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DERRICK AND SOUTHAM AT 710 PM CDT... EDMORE AT 720 PM CDT... LAWTON AND BROCKET AT 730 PM CDT... FAIRDALE AND WHITMAN AT 740 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4855 9783 4801 9748 4806 9860 4853 9877 TIME...MOT...LOC 0001Z 247DEG 28KT 4856 9875 4806 9859 $$ DK/BH
2 follow-up statements
000 WWUS53 KFGF 150021 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 721 PM CDT SAT JUN 14 2008 NDC035-063-071-099-150100- /O.CON.KFGF.SV.W.0077.000000T0000Z-080615T0100Z/ GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND- 721 PM CDT SAT JUN 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHWESTERN GRAND FORKS...NORTHERN NELSON...EASTERN RAMSEY AND WESTERN WALSH COUNTIES... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF LOMA TO 5 MILES NORTHWEST OF LAKOTA... MOVING TO THE NORTHEAST AT 32 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITMAN AND FAIRDALE BY 745 PM CDT... DAHLEN AND ADAMS BY 755 PM CDT... LANKIN...7 MILES WEST OF FORDVILLE AND 8 MILES WEST OF EDINBURG BY 800 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4855 9783 4801 9748 4806 9860 4853 9877 TIME...MOT...LOC 0021Z 247DEG 28KT 4861 9853 4811 9838 $$ DK/BH
000 WWUS53 KFGF 150053 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 753 PM CDT SAT JUN 14 2008 NDC035-063-071-099-150103- /O.EXP.KFGF.SV.W.0077.000000T0000Z-080615T0100Z/ GRAND FORKS ND-RAMSEY ND-NELSON ND-WALSH ND- 753 PM CDT SAT JUN 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS... NORTHERN NELSON...EASTERN RAMSEY AND WESTERN WALSH COUNTIES WILL EXPIRE AT 800 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CDT. AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF OSNABROCK TO 3 MILES NORTHEAST OF WHITMAN...MOVING TO THE NORTHEAST AT 32 MPH. THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4855 9783 4801 9748 4806 9860 4853 9877 TIME...MOT...LOC 0053Z 247DEG 28KT 4870 9818 4820 9804 $$ DK/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 1:23 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Jun 14, 6:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FUNNEL CLOUD 4 W FERGUS FALLS 46.28N 96.15W
06/14/2008 OTTER TAIL MN TRAINED SPOTTER
&&
AHLocal storm report, Jun 14, 6:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
622 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST NEW ROCKFORD 47.68N 99.14W
06/14/2008 E60 MPH EDDY ND TRAINED SPOTTER
&&
AHLocal storm report, Jun 14, 6:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 W BORUP 47.18N 96.59W
06/14/2008 E0.88 INCH NORMAN MN PUBLIC
DIME TO NICKEL SIZED HAIL COVERING THE GROUND IN SPOTS.
&&
ROGERSLocal storm report, Jun 14, 6:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 6 SE OBERON 47.86N 99.11W
06/14/2008 E70 MPH BENSON ND PUBLIC
ROLLING DUST STORM PRECEDING WIND.
&&
BHOPKINSLocal storm report, Jun 14, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL ELBOW LAKE 45.99N 95.98W
06/14/2008 E0.75 INCH GRANT MN TRAINED SPOTTER
HAIL LASTED FOR FIVE MINUTES.
&&
AHLocal storm report, Jun 14, 6:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 SW DEVILS LAKE 48.08N 98.92W
06/14/2008 M58 MPH RAMSEY ND AWOS
MEASURED AT THE DEVILS LAKE AIRPORT.
&&
BHOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Richland, Traill | 58 min |
| Jun 14, 7:34 PM CDT | Tornado Warning | FGF | Barnes, Cass | 41 min |
| Jun 14, 7:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Nelson, Steele and 1 more | 33 min |
| Jun 14, 8:16 PM CDT | Tornado Warning | FGF | Cass | 40 min |
| Jun 14, 8:24 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.